Virginia, 2021

Hail and Damaging Winds in Virginia, August 13, 2021

August 13, 2021 · NWS LWX · 49 events in 16 counties and zones

A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$312,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front intersected an extremely unstable airmass. The result was numerous strong to severe thunderstorms containing damaging wind gusts and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 9:03 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 9:03 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows Bermuda high pressure banked off the
Carolina coastline as an H5 trough continues to slowly dip
southward across the Great Lakes region as it gradually shifts
eastward through the weekend. As a result, an associated cold
front will approach from the northwest this afternoon. Dangerous
heat and humidity continues today with highs in the mid to upper
90s for most, along with dew points in the mid to upper 70s. As
a result, heat indices continue to range between 100-107
degrees. The combination of the high heat/humidity will lead to
quite the unstable atmosphere. Latest guidance continues to
depict high CAPE values between 2500-3000 J/Kg. DCAPE values
also range between 800-1200 J/Kg across the region with steep
low level lapse rates and decent mid level lapse rates around
7.5C/Km. Given the stronger forcing and the development of a
bay breeze off the Chesapeake, do expect there to be a
convergence boundary across central VA and north-central MD,
further accelerating storm development. Shear does remain rather
weak. However given these atmospheric parameters are similar to
that observed earlier in the week, thinking that today would be
no different. West to east storm development looks to occur
mainly after 2PM before reaching the metro areas by late
afternoon/early evening. Main hazards associated with any severe
storms will be damaging wind gusts.

Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...PREVIOUS DISCUSSION...
Cold front will slowly but surely move southeastward across the
region on Saturday. Guidance is most insistent on widespread
showers and thunderstorms, though some question remains on just
how much severe weather may occur given CAPE may be limited by
the clouds and precip arriving fairly early in the day. That
said, shear from the passing shortwave may be enough despite
potentially lower CAPE available, and with high PW's and
potential training, a flood risk is also present. The clouds and
rain, not to mention the passing front, should result in a
notably cooler day, with highs falling back closer to seasonal
norms.

Front should pass just south of the region by Sunday, with high
pressure trying to build in from the north. However, guidance is
consistent in the front stalling just to the south, and a moist
easterly flow may set up just north of it. Bottom line is that
while Sunday will be cooler and not as wet, it may still not be
a great day considering clouds and a few showers may linger,
especially in central VA. Highs should stay below normal for a
change.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A frontal boundary remains stall to our south early next week
as high pressure situates itself to our north. This boundary
looks to diffuse by midweek as the remnants of Tropical
Depression Fred potentially makes its way into the region.
Resultant weather for much of the long term portion of the
forecast will be above normal rain chances with the
aforementioned boundary to our south, flow favoring an onshore
trajectory, and moisture from Fred nearing the region by
midweek. Additionally, we look to be wedged between an upper
level ridge to our southeast and a trough to our northwest,
helping funnel moisture northward across the region.

Ample cloud cover and increased rain chances will keep
temperatures in check compared to this week, with highs in the
low to middle 80s, and lows falling back into the 60s. Winds
turn more southerly by around midweek, allowing temperatures to
nudge upwards a bit, but with elevated rain chances continuing,
they'll likely remain just below climatology.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions overall through Sunday night. Main concern will
be potential for thunderstorms this afternoon/evening and again
Saturday afternoon/evening. Some shower risk persists Sunday but
looks lower compared to the preceding days as the cold front
should press further south by then. Patchy late night/early
morning fog may also occur in locations which receive storms the
prior evening, particularly at MRB/CHO late tonight.

Periods of sub VFR conditions look increasingly likely early
next week with elevated shower and thunderstorm chances, focused
during the afternoon and evening hours. Winds will favor a
southeasterly trajectory at the terminals early next week as
high pressure resides to the north.

&&

.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night, the passage of a cold front may allow northerly
gusts of 20 knots, necessitating an SCA which may linger into
Sunday. Winds should diminish by Sunday night.

High pressure will reside to our north early next week as winds
trend out of the southeast. The gradient appears weak enough to
maintain sub SCA gusts over the marine district. Elevated
chances for afternoon and evening showers and thunderstorms may
present a gusty wind threat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502>504.
MARINE...None.

&&

SYNOPSIS...SOUZA/RCM
NEAR TERM...SOUZA/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
Hazardous weather outlook, Aug 13, 12:22 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
122 PM EDT Fri Aug 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-141730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

The radar

The Sterling radar (KLWX), 156 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
August 13, 1:14 PM EST
Where
Augusta County, 0.78 mi N of Moscow
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.331, -79.079

Numerous trees and power lines were blown down in the Mount Solon area, especially along VA-731 Moscow Loop/Natural Chimney Road between VA-42 Scenic Highway and VA-747 Mossy Creek Road.

Thunderstorm Wind, Frederick

When
August 13, 1:19 PM EST
Where
Frederick County, Fawcett Gap
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.130, -78.300

A wind gust of 55 knots (63 MPH) was measured by a mesonet near High View Manor. Trees blew down nearby in the 4100 block of VA-622 Cedar Creek Grade.

Thunderstorm Wind, Rockingham

When
August 13, 1:20 PM EST
Where
Rockingham County, 0.77 mi NW of Mt Clinton
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.489, -78.959

A wind gust of 53 knots (61 MPH) was measured by a mesonet near the intersection of VA-752 Muddy Creek Road and VA-726 Mount Clinton Pike where trees blew down. A large tree also blew down at a residence nearby in the 2100 block of VA-760 Custers Road. Numerous trees blew down on US-33 Rawley Pike between Harrisonburg and Hinton.

Thunderstorm Wind, Frederick

When
August 13, 1:20 PM EST
Where
Frederick County, 1.85 mi S of Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.253, -78.272

Large tree limbs blew down on VA-600 North Hayfield Road.

Thunderstorm Wind, Rockingham

When
August 13, 2:00 PM EST
Where
Rockingham County, 0.76 mi SE of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.342, -78.790

Wires blew down in the 9200 block of Valley View Road.

Thunderstorm Wind, Frederick

When
August 13, 2:12 PM EST
Where
Frederick County, 0.56 mi SSW of South View
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.043, -78.225

Numerous trees and wires blew down near and south of Stephens City. A tree blew down in the 500 block of Peace and Plenty Lane. Numerous large trees blew down on VA-735 Salem Church Road. A tree blew down near the intersection of VA-277 Fairfax Pike and Warrior Drive.

Thunderstorm Wind, Rockingham

When
August 13, 2:15 PM EST
Where
Rockingham County, 0.37 mi ESE of Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.447, -78.564

Wires blew down near the intersection of VA-609 Naked Creek Road and VA-758 Fox Mountain Road.

Thunderstorm Wind, Orange

When
August 13, 2:15 PM EST
Where
Orange County, 1.05 mi ESE of Eheart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.196, -78.301

Wires blew down in the 15200 block of VA-657 Albano Road.

Thunderstorm Wind, Madison

When
August 13, 2:20 PM EST
Where
Madison County, 0.69 mi SSW of Aroda
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.321, -78.234

A tree blew down in the 1300 block of VA-616 Good Hope Church Road.

Thunderstorm Wind, Albemarle

When
August 13, 2:25 PM EST
Where
Albemarle County, 2.44 mi SW of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.030, -78.807

A tree blew down near the intersection of US-250 Rockfish Gap Turnpike and VA-151 Critzer Shop Road.

Thunderstorm Wind, Albemarle

When
August 13, 2:25 PM EST
Where
Albemarle County, 1.2 mi NW of Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.061, -78.567

A large tree blew down near the intersection of US-250 Ivy Road/Rockfish Gap Turnpike and VA-240 Three Nothced Road.

Thunderstorm Wind, Warren

When
August 13, 2:26 PM EST
Where
Warren County, 0.62 mi SW of Front Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.915, -78.189

Power lines blew down on Blue Ridge Avenue near East Prospect Street.

Lightning, Clarke

When
August 13, 2:26 PM EST
Where
Clarke County, 0.66 mi NNE of Double Tollgate
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.059, -78.126

Lightning struck a transformer causing a fire near the intersection of US-340 Lord Fairfax Highway and Gun Barrel Road.

Thunderstorm Wind, Orange

When
August 13, 2:29 PM EST
Where
Orange County, 0.51 mi ESE of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.247, -78.111

A large tree blew down near the intersection of VA-664 Ridge Road and Marsh Run Lane.

Thunderstorm Wind, Nelson

When
August 13, 2:35 PM EST
Where
Nelson County, Lovingston
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.770, -78.880

A tree blew down onto power lines near the intersection of US-29 Thomas Nelson Highway and VA-671 Stage Road. About half a dozen other trees blew down in the area.

Thunderstorm Wind, Warren

When
August 13, 2:35 PM EST
Where
Warren County, 54.88 mi S of Browntown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.007, -78.167

Power lines blew down in the 100 block of VA-661 Fairground Road.

Thunderstorm Wind, Greene

When
August 13, 2:35 PM EST
Where
Greene County, 2.38 mi E of Dyke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.251, -78.486

A tree blew down near the intersection of VA-604 Celt Road and William Monroe Trail. A tree blew down on VA-810 Dyke Road. A tree blew down in the 400 block of VA-743 Advance Mills Road.

Thunderstorm Wind, Albemarle

When
August 13, 2:35 PM EST
Where
Albemarle County, 1.62 mi WSW of Red Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.960, -78.647

A large tree blew down blocking the 800 block of VA-677 Old Ballard Road. A tree blew onto power lines in the 4200 block of Burton Road.

Thunderstorm Wind, Madison

When
August 13, 2:50 PM EST
Where
Madison County, 1.07 mi S of Haywood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.435, -78.268

A tree blew down near the intersection of VA-231 North Blue Ridge Turnpike and Holden Lane. A tree blew down near the intersection of VA-641 Weaver Hollow Road and VA-609 West Hoover Road.

Thunderstorm Wind, Fauquier

When
August 13, 2:50 PM EST
Where
Fauquier County, 3.82 mi N of Markham
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.955, -77.993

A tree was reported down in the 2100 block of VA-688 Leeds Manor Road.

Thunderstorm Wind, Orange

When
August 13, 2:54 PM EST
Where
Orange County, 1.37 mi SW of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.203, -78.244

A tree blew down near the intersection of VA-655 Blue Run Road and VA-20 Constitution Highway.

Thunderstorm Wind, Greene

When
August 13, 2:54 PM EST
Where
Greene County, 1.48 mi SSE of Ruckersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.210, -78.360

A tree blew down in the 1400 block of VA-616 Carpenters Mill Road. A tree blew down near the intersection of VA-607 Matthew Mill Road and Sterling Lamm Drive.

Thunderstorm Wind, Albemarle

When
August 13, 2:59 PM EST
Where
Albemarle County, 0.53 mi ENE of Covesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.884, -78.712

A tree blew down on VA-842 Covesville Lane near US-29 Monacan Trail Road. A tree blew down in the 4800 block of VA-692 Plank Road.

Thunderstorm Wind, Madison

When
August 13, 3:04 PM EST
Where
Madison County, 0.62 mi E of Rochelle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.282, -78.259

Large tree limbs blew down on VA-621 South Blue Ridge Turnpike.

Thunderstorm Wind, Madison

When
August 13, 3:08 PM EST
Where
Madison County, 2.41 mi SW of Novum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.459, -78.215

A tree blew down near the intersection of VA-609 West Hoover Road and VA-604 Arrington Mountain Road/Towles Road.

Thunderstorm Wind, Orange

When
August 13, 3:20 PM EST
Where
Orange County, 2.06 mi WSW of Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.140, -78.216

A tree blew down near the intersection of VA-646 Lovers Lane and Briar Patch Drive. A tree blew down in the 300 block of Bock Street. A tree blew down near the intersection of VA-643 Cox Mill Road and VA-648 Browntown Road.

Thunderstorm Wind, Fauquier

When
August 13, 3:22 PM EST to 3:25 PM EST
Where
Fauquier County, 0.47 mi NE of Midland Warrenton Ar
Measured
64 kt (74 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
38.586, -77.715

Wind gusts of up to 64 knots (74 MPH) were measured by the AWOS at Warrenton Airport. Numerous large trees several feet in diameter were uprooted with other trees and large branches toppled and snapped in the area, including near the intersection of VA-610 Midland Road and Airport Road.

Thunderstorm Wind, Loudoun

When
August 13, 3:30 PM EST
Where
Loudoun County, 1.36 mi W of Broad Run Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.027, -77.395

Large trees, branches, and wires were down near the Northern Virginia Community College - Loudoun Campus. Poles and traffic light stands were brought down near the intersection of VA-7 Harry Byrd Highway and Campus Drive.

Thunderstorm Wind, Loudoun

When
August 13, 3:44 PM EST
Where
Loudoun County, 2.54 mi E of Broad Run Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.031, -77.323

Multiple trees blew down in the Great Falls area. Trees blew down on VA-603 Beach Mill Road near Patowmack Drive. A large tree blew down in the 9800 block of Arnon Chapel Road.

Thunderstorm Wind, Fauquier

When
August 13, 3:45 PM EST
Where
Fauquier County, 0.29 mi SE of New Baltimore
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.767, -77.717

Trees blew down near the intersection of VA-600 Beverleys Mill Road and US-29/US-15 Lee Highway. A tree blew down in the 6600 block of VA-675 Kelly Road.

Thunderstorm Wind, Fauquier

When
August 13, 3:45 PM EST
Where
Fauquier County, 0.59 mi NNE of Midland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.608, -77.715

Trees blew down near the intersection of VA-28 Catlett Road and Smith Midland Lane. Trees blew down in the 5100 block of Germantown Road.

Thunderstorm Wind, Fauquier

When
August 13, 3:48 PM EST
Where
Fauquier County, 2.59 mi SE of New Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.746, -77.683

A tree blew down near the intersection of Kennedy Road and Vint Hill Parkway.

Thunderstorm Wind, Fauquier

When
August 13, 3:53 PM EST
Where
Fauquier County, 0.37 mi S of Broad Run
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.825, -77.721

A tree blew down on Beverley Mill Drive near I-66.

Thunderstorm Wind, Fairfax

When
August 13, 3:57 PM EST
Where
Fairfax County, 1.56 mi W of Great Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.999, -77.299

Trees and wires blew down on MD-193 Georgetown Pike between VA-674 Springvale Road and VA-681 Walker Road.

Thunderstorm Wind, Fauquier

When
August 13, 4:00 PM EST
Where
Fauquier County, 1.04 mi WNW of Cassanova
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.654, -77.739

Numerous trees blew down near the intersection of VA-616 Casanova Road and VA-643 Meetze Road.

Thunderstorm Wind, Fauquier

When
August 13, 4:18 PM EST
Where
Fauquier County, 1.93 mi NW of Catlett
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.672, -77.653

Numerous trees blew down in the 8900 block of VA-667 Old Dumfries Road. Numerous trees blew down on VA-616 Casanova Road near Poplar Springs Manor.

Thunderstorm Wind, Fauquier

When
August 13, 4:18 PM EST
Where
Fauquier County, 1.48 mi ENE of Bristersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.588, -77.595

A tree blew down on VA-609 Courthouse Road.

Thunderstorm Wind, Prince William

When
August 13, 4:18 PM EST
Where
Prince William County, 0.1 mi S of Nokesville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.699, -77.580

There were about a dozen calls for trees and wires down.

Thunderstorm Wind, Fairfax

When
August 13, 4:38 PM EST
Where
Fairfax County, 0.11 mi SE of Clarks Crossing
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.919, -77.299

Numerous trees, branches and wires blew down in the Oakton, Reston, Vienna, and Wolf Trap areas. Trees blew down on VA-677 Hunter Station Road near Roundhouse Road. A large tree blew down near the intersection of Wendover Drive and Round Springs Drive. Trees blew down near the intersection of Wendover Drive and Bird Drive. A large tree blew down in the 2300 block of Trott Avenue. A large tree blew down near the intersection of Clarks Crossing Road and Elgin Drive. Trees blew down near the intersection of Clover Glen Drive and Barnwood Terrace.

Hail, Fairfax

When
August 13, 4:43 PM EST
Where
Fairfax County, 0.59 mi SE of Oakton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.875, -77.291

Golf ball size hail was reported in Oakton.

Thunderstorm Wind, Fairfax

When
August 13, 4:47 PM EST
Where
Fairfax County, 2.05 mi WNW of Ilda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.836, -77.287

Trees blew down near the intersection of Worcester Drive and Laurel Street.

Thunderstorm Wind, Stafford

When
August 13, 4:56 PM EST
Where
Stafford County, 0.37 mi SSE of Widewater
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.465, -77.328

Several trees blew down in the Widewater area.

Thunderstorm Wind, Fairfax

When
August 13, 4:59 PM EST
Where
Fairfax County, 0.73 mi E of Enola
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.899, -77.217

Several trees blew down in the Merrifield, Idylwood, Annandale, Springfield and Lincolnia areas. Trees blew down on Brookside Drive near VA-236 Little River Turnpike. Trees blew down on Earlehurst Street near Leesville Boulevard. A large tree blew down near the intersection of Oak Street and Morgan Lane. Trees blew down on Heming Avenue. Trees blew down near the intersection of Beau Lane and Hideaway Road. Trees blew down near the intersection of Sandburg Street and Sandburg Court.

Thunderstorm Wind, Stafford

When
August 13, 5:05 PM EST
Where
Stafford County, 0.91 mi NE of Blooke
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.391, -77.370

Several trees blew down in the Brooke area.

Thunderstorm Wind, Stafford

When
August 13, 5:10 PM EST
Where
Stafford County, 0.39 mi W of White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.301, -77.377

Several trees blew down in the White Oak area.

Thunderstorm Wind, Stafford

When
August 13, 5:15 PM EST
Where
Stafford County, 4.36 mi E of Blooke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.368, -77.301

Trees blew down on VA-621 Marlborough Point Road near Potomac Overlook Lane.

Thunderstorm Wind, King George

When
August 13, 5:25 PM EST
Where
King George County, 0.67 mi N of Igo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.290, -77.271

Trees blew down near the intersection of VA-694 Lambs Creek Church Road and VA-608 Igo Road.

Thunderstorm Wind, King George

When
August 13, 5:27 PM EST
Where
King George County, 1.67 mi SW of Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.211, -77.199

Trees blew down near the intersection of VA-607 Port Conway Road and VA-660 Canning Way.

Thunderstorm Wind, King George

When
August 13, 5:34 PM EST
Where
King George County, 0.37 mi W of Ambar
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.320, -77.187

Trees blew down near the intersection of VA-218 Caledon Road and Bluff Way. The 911 Call Center reported about two dozen calls for trees and wires down throughout the area. Several cars struck fallen trees in the roadway, but no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966657, 966659, 966658, 966660, 966661, 966662, 966663, 966664, 966665, 966666, 966670, 966667, 966668, 966669, 966671, 966672, 966673, 966674, 966675, 966676, 966677, 966678, 966679, 966680, 966681, 966682, 966683, 966684, 966685, 966686, 966687, 966688, 966689, 966690, 966691, 966692, 966693, 966694, 966695, 966696, and more.